Different meds combinations and side-effects

Hi there, I seem to be gathering up a few long-term tablets to take over the years, as well as my bronchiectasis inhalants, acid reflux Omeprazole, anti-epilepsy, etc. Can anyone who is currently on DuoResp Spiromax and Spiriva, for example, offer their experience of taking these as well as Alendronic Acid 70mg? This is my latest one for a recent diagnosis of osteopenia (from a bone density scan) and I am not too happy to be taking it, considering its alarming record of side-effects. The GPs advise if I am worried about taking it, don't take it then! Not the most useful of comments.

I would welcome any shared experiences of this 'scary' tablet.

xx stillmovin

10 Replies

oldestnewest
  • Hi stillmovin - alternative dieticians reckon we get enough calcium in our food but it needs magnesium and vitamin D3 to get absorbed. So having osteopenia (an imminent scan may well show osteoporosis) I take these supplements. I personally wouldn't touch any bifosphonates (sp?) i.e. the class of drugs that alendronic acid falls into. I took it for about 2 years then stopped when i read of the side effects. I suspect my Barretts Oesophagus may have dated from that time even though I religiously stayed upright for half an hour after taking it as recommended. My GP told me on friday that there are now alternatives - i think it began with D but that's not very helpful. I'll find out more when i get my dexa scan result and will let you know. I know others on here do take them so you may well get other opinions.

  • Thanks O2, I hope your scan results show improvement. I have looked on the web for other medications but can find nothing and would be interested to find out more. I have been taking omeprazole daily for 6 years for GERD and have read that that can contribute to bone density loss, also that my anti epilepsy meds can too. However, these are important tablets now for me. This has all arisen because of my ankle sprain in Dec and the hairline fracture, by the way, which I still am struggling with! In what form do you get magnesium and vit d supplements, and how much do you suggest trying? I am reliant on the web for now as the GP wasn't giving much info.

    Xx stillmovin

  • I take 2000iu Vit D3 Solgar, and half a teaspoon of powdered magnesium by Viridian - don't know what measurement in mg that comes to. I get all my info off the web and so far its worked out well. You can eat loads of dark green veg to get magnesium. I take lansoprozole daily and these PPIs make absorption of nutrients harder - including magnesium. Cant win can yo? Take care sm xx

  • Hi O2 I'm back again just wondering how your Dexa scan went and are your readings ok? I stopped taking the Alendronic acid tabs after 4 weeks although my GP isn't too happy. I'm talking to my neurologist about trying to reduce the anti-epilepsy drug Carbamazepine each month as it is has a known link with osteoporosis however, there's a risk my seizures could come back, so that is dodgy. I just am worried and in a fiddle about how to get myself out of the osteopenia range. That's why I am interested to hear how your recent Dexa scan results are after you coming off AAcid and taking more care of your diet? If you want, I can PMessage you on this. stillmovin

  • I shall have a look out for the magnesium. For the osteopenia, the GP also gave me Adcal (d3 and calcium) which I see is only 400iu or 750 mg per tablet (I take two a day) so compared to the dosage you take of d3 that seems hardly enough d3 in the Adcal. It all gets so overwhelming sometimes...I have been trying to wean myself off the omeprazole but that is so difficult. I now take 20 mg a night instead of 30mg. People say you just have to change your diet and you won't get acid reflux but that doesn't work for me as I have a very relaxed sphincter muscle...then there are the epilepsy tablets, which are just too necessary to fool around with for me. I have read on the web that these tablets deplete the body of calcium, iron, B12 and vit d3. Recent blood tests I had are also showing iron deficiency anaemia. I am quite sure that this is all to do with these longterm medications. I am not sure yet what Spiriva and DuoResp Spiromax will do to me in a few years!

    Sorry to be an alarmist but I think it is important that we all think of these effects. It is good that you are doing your own research and trying to make up for any decrease in vitamins, O2. Let me know how your Dexa scan goes, and good luck with that. (My T scores were hip: -1.1 and spine -2.3). Haven't a clue what the T means but it seems that is the important one.

    Xx stillmovin

  • Hi stillmovin, sorry i never saw this message. What a dilemma with the epilepsy drugs and of course you must keep that as a priority.

    Re the reflux, yes reflux meds do hinder absorption of magnesium, calcium etc. You just have less stomach acid to help breaking them down - think that's how it goes. I get no symptoms now, never had much, but Barretts Oesophagus was discovered when i had a small surgical procedure a few years back, so Im strongly advised not to stop the reflux meds (lansoprozole 15mg daily).

    My dexa scan is next saturday - I'll try to remember to let you know how it goes but please do get in touch if you haven't heard from me, happy to share results. One thing Ive read is that bone density doesnt necessarily equate with strong bones. Don't quite understand that but Ive read it more than once and that's why Ive made the decision not to take either calcium or A acid. Apparently there are newer and different meds which can treat osteoporosis so if necessary I'll speak to my GP about those. Will let you know if i find out anything helpful.

  • Thanks O2 would appreciate that as I am in turmoil about lots of things at present and just see nothing but health complications everywhere! Sorry if that sounds negative but I've been housebound since December with a severe ankle ligament tear which was healing until I reinjured a tendon a few weeks ago and things have just got so painful and complex...Ehlers Danlos rearing its head again. Anyway, being indoors, I haven't had much natural vit D from the sun and my daily walks have stopped so that b-----s up my breathing and lungs! Help. In the meantime, there's this diagnosis of osteopenia and not really knowing how to deal with it without the doctor medications. I have read lots online about the dangers of calcium too but again, I don't know how to deal with these things, hence, I am very interested to hear how you and others are faring in similar challenging circumstances...Would appreciate you keeping in touch about this and very best wishes for your Dexa. Xx

  • Oh what bad luck with the ankle injuries. You've got so much going stillmovin. To be honest Ive never taken the osteopenia diagnosis that seriously - my GP said what I had was normal for my age, it was about 5 years ago (71 now). But I don't know about the T numbers, can't remember and your GP may have different concerns about your health. Talk later on and thanks for good dexa scan wishes.

  • I was prescribed the same Alendronic tablet after hip replacement , one per week, but stopped taking them after getting 2 mouth ulcers. Followed advice on meds leaflet and adviced GP and was told yesterday to wait 2 weeks then start taking again after 4 weeks without. Will keep an eye out for any more side effects.

  • Hi Joyce. I only started alendronic acid 4 Saturdays ago and alarms were raised when I accidentally heard a Radio 4 discussion about them and the effects they have. Apart from the awful risk of jaw bone deterioration (Just one side-effect mentioned) the radio doctor referred to the actual quality of the bone that they help form in the rest of the body. It is apparently more brittle than before and people have actually been experiencing more fractures! I thought this all sounded too hazardous for me. My GP has left it to me to decide. I am now searching around for other ways of building my bone density. I don't fancy waiting for side-effects to start appearing before stopping them. I think it is bad that this sort of medication is all the GP surgeries will offer us. Thanks for your input and I hope I hear from others about their experiences on this tablet. Stillmovin x

You may also like...